Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 27, 2023Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2023, 4:06 PM MST for Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2023, 4:06 PM MST (23:06 UTC)
Expired
Jul 27, 2023, 4:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:47 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 27, 1:47 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Thu Jul 27 2023

.SYNOPSIS...An excessive heat warning remains in effect across
portions of the region through tomorrow. Isolated to scattered
mainly afternoon and evening showers and thunderstorms through
Friday, then an increase in moisture this weekend into early next
week should result in cooler afternoon temperatures and more
numerous and wetter showers and thunderstorms.
 hereafter.
&&

.DISCUSSION...Mostly sunny skies across most of southeast
Arizona early this afternoon with some cloud build-ups across the
mountains east of Tucson. Latest GOES total PWAT values are around
0.9-1.00" for areas east of Tucson and up to around 1.5" for the
western deserts. Latest forecast trends based on CAMS/HREF for
isolated to scattered showers and thunderstorms later this afternoon
into this evening continue to look good, mainly east of a Sells-San
Carlos line. Latest SPC RAP mesoanalysis shows MLCAPE values around
500-1000 J/KG, upwards of 2000 J/KG of DCAPE and around 20 kts of
effective bulk shear. Main concerns with storms today will be strong
gusty winds and locally heavy downpours. Blowing dust is also
possible in the usual areas prone to blowing dust but it's not
expected to be widespread today.

A fairly similar setup for Friday with scattered afternoon and
evening showers and thunderstorms. Then for this weekend, as an
inverted trough in the easterly flow approaches Saturday and moves
through Sunday, we expect more widespread shower and thunderstorm
activity. It's a bit too early to say which of the weekend days will
be the most active but an overall busier period is in store as the
first system of this type impacts our region for the season.

For next work week, storm chances will start to diminish back to
more typical levels for early August as southeast Arizona resides on
the back side of the wave and our flow becomes more south to
southwest as drier air advects in from the west.

Hot temperatures will continue through Friday, lowering to near
normal values by Sunday and Monday briefly, with a gradual warming
trend thereafter next week.

&&

.AVIATION...valid through 29/00Z.
Isolated-Scatered SHRA/TSRA will continue thru 28/06Z, most likely
impacting KOLS but also potentially impacting KTUS and KDUG. Gusty
outflow winds to 40+ kts along with VSBY reductions to 3SM or less
are possible with TSRA. Outside of thunderstorm outflows, SFC winds
will be NWLY this afternoon and again Friday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered afternoon and evening
showers and thunderstorms are expected across portions of southeast
Arizona this afternoon and Friday before an increase in coverage and
rainfall potential is expected this weekend. Storms will be capable
of producing strong, gusty and erratic outflow winds of 45 mph or
more. Although sustained 20-foot winds will generally be less than
15 mph through the remainder of the week, afternoon gusts to around
25 mph may occur. Hot temperatures with near record to record
readings will continue through Friday, with temperatures
lowering a few degrees over the weekend. Valley min RH readings will
generally range between 10-20% this afternoon, 15-25% Friday
through Sunday, then 20-30% Monday through Wednesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM MST Friday for AZZ504>506-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 3:33 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Tucson AZ
333 PM MST Thu Jul 27 2023

AZZ503-507-513-272300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
333 PM MST Thu Jul 27 2023

...A strong thunderstorm will impact portions of southwestern Cochise
and northeastern Santa Cruz Counties through 400 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Elgin, or 22 miles west of Sierra Vista. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding may also be possible.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

This includes the following highways...
 Route 82 between mile markers 22 and 39.
 Route 83 between mile markers 12 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3145 11070 3164 11077 3173 11055 3153 11045
TIME...MOT...LOC 2231Z 075DEG 2KT 3156 11060

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

GRG/TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Jul 26, 5:17 PM MSTSpecial Weather StatementTWC43 min
Jul 26, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz42 min
Jul 26, 5:19 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz41 min
Jul 26, 5:30 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 26, 5:58 PM MSTSevere Thunderstorm WarningTWCCochise, Pima24 min
Jul 26, 6:25 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 26, 6:56 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 26, 7:21 PM MSTSevere Thunderstorm WarningTWCPima54 min
Jul 26, 8:03 PM MSTTornado WarningTWCPima13 min
Jul 26, 8:17 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima58 min
Jul 26, 8:32 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 26, 8:37 PM MSTDust Storm WarningTWCPinal53 min
Jul 26, 8:38 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 26, 8:43 PM MSTSevere Thunderstorm WarningTWCPinal31 min
Jul 27, 3:33 PM MSTSpecial Weather StatementTWCSanta Cruz27 min
Jul 27, 4:25 PM MSTSpecial Weather StatementTWCCochise50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.